Shingles During Chemotherapy for Breast Cancer | Battling Bertha

It’s been a while since my last Battling Bertha update.  I was officially declared cancer free on April 8, 2015, but that does not mean my battle has ended.

I have a few more intravenous Herceptin treatments.  I have been receiving Herceptin every three weeks since my initial chemo cocktail treatments ended.  Also in the treatment plan is 4 more years of Tamoxifen.  One pill each night before bed.

Last week I developed a rash along the bicep area of both my arms.

Tamoxifen has a long list of side effects including rash.  In fact, the documentation says to contact your doctor if you develop a rash.

I have chemo tomorrow, so yesterday I went in to have my labs drawn and asked if Dr. Ellent could take a look at my arms.

He happened to be between patients and asked in his Uzbekestani accent, “How you doing?”

“I have a rash on my arms.”

He looked at my arms and told me I have shingles.  Right there in the hallway.

Shortest doctor visit ever.

He prescribed Acyclovir 5 times a day for 7 days and told me to wear sleeves until the rash goes away.  Shingles is infectious and can spread on contact.  Good times.

I count myself quite lucky that I only have an itchy rash and not the pain that many people suffer during a bout with shingles.

“Radiation or chemotherapy can lower your resistance to diseases and may trigger shingles.” – Mayo Clinic Website

Learn More About Shingles

There is a plethora of information about shingles on the internet.  Here are a few of the better resources:

Shingles during chemotherapy for breast cancer. Click To Tweet

Comments

comments

2 comments

Leave a Reply

Your email address will not be published. Required fields are marked *

CommentLuv badge